( I will get to some posts on acupuncture issues tomorrow, I promise!  I just had to add this post.  This is a topic I’ve covered before and it falls into a category I call “Beware of the Block Buster Drugs.”)
FDA issues an analysis that suggests caution in the long-term use of the drugs.  The take home message seems to be that they are useful in women with osteoporosis at risk of vertebral fractures, and for use in women with low bone density, but only for 3 to 5 years.  The worry is that these medications can lead to atypical femur fractures, esophageal cancer, and osteonecrosis of the jaw.  I discussed this controversy here.  And discussed in a post about “Drugs Causing the Problems They Are Supposed to Treat.”
So weight bearing exercise and dietary changes!! No money to be made by recommending them, but, hey, at least their safety profile is darn good.
May 9, 2012, 6:32 pm

New Cautions About Long-Term Use of Bone Drugs

By TARA PARKER-POPE
Getty Images Concerns about bone drugs were prompted by rare reports of an unusual thigh fracture.

In an unusual move that may prompt millions of women to rethink their use of popular bone-building drugs, the Food and Drug Administration published an analysis that suggested caution about long-term use of the drugs, but fell short of issuing specific recommendations.

The F.D.A. review, published in The New England Journal of Medicine online on Wednesday, was prompted by a growing debate over how long women should continue using the drugs, known as bisphosphonates, which are sold as generic versions of brands like Fosamax and ults.”